×

zbMATH — the first resource for mathematics

Numerical experiments on a domain decomposition algorithm for nonlinear elliptic boundary value problems. (English) Zbl 0656.65097
We present numerical experiments on a domain decomposition algorithm for nonlinear elliptic boundary value problems in planar domains. There has recently been much progress in the development of such algorithms for linear elliptic problems. These have focused on variational characterizations of the problem and on the preconditioning of the Schur complement associated with the decomposition. Although these could be used as part of a global Newton-type iterative scheme to solve a nonlinear problem, we choose the alternate path of first decomposing the problem and then applying an iterative method.
Our motivation for this is two-fold; first, we expect it will lead to algorithms which will require less communication between subproblems, an attractive property for implementations on parallel processors, second, this approach has even been found to be more efficient for serial computations in some cases. The essential step in this method is the solution of what we call the basic equations, a nonlinear analogue of the Schur complement problem. We are particularly concerned with the choice of boundary conditions at boundaries where subdomains intersect and their effect on the basic equations.

MSC:
65N22 Numerical solution of discretized equations for boundary value problems involving PDEs
65H10 Numerical computation of solutions to systems of equations
65Y05 Parallel numerical computation
35J65 Nonlinear boundary value problems for linear elliptic equations
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Bjorstad, P.E.; Widlund, O.B., Iterative methods for the solution of elliptic problems on regions partitioned into substructures, SIAM J. num. anal., 23, 1097-1120, (1986) · Zbl 0615.65113
[2] Bramble, J.H.; Pasciak, J.E.; Schatz, A.H., The construction of preconditioners for elliptic problems by substructing: I, Math. comp., 47, 103-134, (1986) · Zbl 0615.65112
[3] Bramble, J.H.; Pasciak, J.E.; Schatz, A.H., The construction of preconditioners for elliptic problems by substructuring: II, Math. comp., (1988), to appear. · Zbl 0623.65118
[4] J.H. Bramble, J.E. Pasciak and A.H. Schatz, The construction of preconditioners for elliptic problems by substructuring: III, preprint. · Zbl 0615.65112
[5] Chan, T.; Resasco, D., A framework for the analysis and construction of domain decomposition preconditioners, (), 217-230, appearing in
[6] Tewarson, R.P.; Stephenson, J.L.; Juang, L.L., A note on solution of large sparse systems of nonlinear equations, J. math. anal and appl., 63, 439-445, (1978) · Zbl 0382.65023
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.